Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX

June 27, 2020Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 27, 2020, 6:57 PM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 6:57 PM MDT (00:57 UTC)
Expired
Jun 27, 2020, 8:00 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS54 KMAF 280057
SVRMAF
NMC025-280200-
/O.NEW.KMAF.SV.W.0182.200628T0057Z-200628T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
657 PM MDT Sat Jun 27 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Lea County in southeastern New Mexico...

* Until 800 PM MDT.

* At 657 PM MDT, a severe thunderstorm was located near Humble City,
  or near Hobbs, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea
  County Regional Airport, Industrial Airpark and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3258 10364 3305 10327 3303 10307 3244 10307
TIME...MOT...LOC 0057Z 261DEG 9KT 3273 10326 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
717 
WWUS54 KMAF 280132
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
732 PM MDT Sat Jun 27 2020

NMC025-280200-
/O.CON.KMAF.SV.W.0182.000000T0000Z-200628T0200Z/
Lea NM-
732 PM MDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EAST CENTRAL LEA COUNTY...

At 731 PM MDT, a severe thunderstorm was located near Nadine, or near
Hobbs, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hobbs, Nadine, Monument, Oil Center and Lea County Regional Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3256 10349 3275 10331 3277 10307 3244 10307
TIME...MOT...LOC 0131Z 301DEG 11KT 3266 10315 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:23 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 27, 5:23 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Sat Jun 27 2020

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
VFR conditions expected through the next 24 hours. TS may affect
HOB/CNM through 02Z, then should dissipate. TS in the area of
FST/PEQ should remain away from the terminals.

Hennig

&&

.PREV DISCUSSION... /issued 228 PM CDT Sat Jun 27 2020/

DISCUSSION...

Morning cloud cover across eastern portions of the forecast area
dissipated by early afternoon, with temperatures areawide quickly
warming toward highs in the middle to upper 90s for most.
Convection has developed bit earlier this afternoon than
yesterday, with a few storms already over the Davis Mountains near
Fort Davis, and additional cumulus development noted over the
Marfa Plateau. Expect additional development through this
afternoon and evening, mainly across the higher terrain and
adjacent plains of Southeast New Mexico and West Texas, though
some of the high-resolution guidance indicates potential for
storms to progress as far east as the western Permian Basin and
Stockton Plateau later this evening. While organized severe
weather is not anticipated, storms will be capable of producing
gusty winds, brief downpours, and frequent lightning. Activity
will wane somewhat after sunset, though lingering storms are
possible west of the Pecos River through late evening, with
coverage gradually shifting south toward the Rio Grande overnight.
Elevated moisture will maintain above normal low temperatures
tonight, with lows in the 70s for most, and 60s across portions of
Southeast New Mexico and across the higher terrain.

Sunday, a trough over the Pacific Northwest will begin to progress
southeastward, displacing the southern CONUS ridge axis to the east.
Resulting westerly flow aloft will yield the beginning of a warming
trend across Southeast New Mexico and West Texas, with highs Sunday
about 3-5 degrees warmer than today, reaching into the upper
90s/lower 100s for all but the higher terrain. Low chances for
storms continue tomorrow, with activity expected to shift eastward
where moisture will be more abundant. Heading into next week, the
warming trend continues, with Monday looking like the warmest day
with highs in the lower 100s across the Plains, and lower to
middle 90s across the mountains. Rain chances will shift south
toward the Rio Grande and gradually decrease through next week as
upper ridging redevelops over the region. High temperatures look
to remain in the middle 90s to lower 100s through midweek, before
cooling slightly, but remaining above normal next Friday/Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  99  75 103 /  10  20  10  10
Carlsbad                       70 100  73 101 /  20  10   0   0
Dryden                         75  99  76 100 /  10  20  10  20
Fort Stockton                  72  99  73 100 /  20  10  10  10
Guadalupe Pass                 66  92  67  92 /  30  10   0   0
Hobbs                          68  96  69  99 /  20  10  10   0
Marfa                          60  91  61  92 /  40  10  10  10
Midland Intl Airport           73  99  74 102 /  10  10  10  10
Odessa                         73  99  75 101 /  10  10  10  10
Wink                           72 101  73 103 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Jun 27, 12:36 PM MDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
136 PM CDT Sat Jun 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
136 PM CDT Sat Jun 27 2020 /1236 PM MDT Sat Jun 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms into the evening across southeast
New Mexico and areas generally south and west of the Pecos River.
Gusty winds, small hail, locally heavy rain, and frequent lightning
will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 27, 6:04 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM MDT Sat Jun 27 2020

NMZ033-280030-
Central Lea County NM-
604 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 630 PM
MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Maljamar, or 21 miles southwest of Lovington
along state highway 529 and highway 62, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3256 10372 3291 10362 3280 10325 3253 10331
TIME...MOT...LOC 0002Z 280DEG 20KT 3272 10359

12
Special weather statement, Jun 27, 6:12 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT Sat Jun 27 2020

TXZ075-082-279-282-280045-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
712 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 745 PM
CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Sanderson, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2996 10287 3040 10264 3035 10218 2990 10228
TIME...MOT...LOC 0011Z 280DEG 20KT 3018 10262

12
Special weather statement, Jun 27, 6:15 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
615 PM MDT Sat Jun 27 2020

NMZ028-033-034-280045-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
615 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Loving, or 23 miles east of Carlsbad, moving east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Halfway.

LAT...LON 3224 10404 3257 10390 3254 10351 3221 10357
TIME...MOT...LOC 0015Z 280DEG 20KT 3246 10385

12
Special weather statement, Jun 27, 6:17 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
717 PM CDT Sat Jun 27 2020

TXZ279-280-282-280045-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
717 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Panther Junction, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panther Junction, Boquillas Canyon, Chisos Basin and Big Bend
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2919 10298 2926 10341 2954 10329 2944 10283
      2941 10283 2940 10281 2936 10285 2935 10288
      2929 10289 2926 10291 2925 10289 2922 10292
      2919 10292 2919 10294 2917 10295
TIME...MOT...LOC 0017Z 280DEG 20KT 2939 10322

12
Special weather statement, Jun 27, 6:25 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
725 PM CDT Sat Jun 27 2020

NMZ029-033-TXZ045-280100-
Northern Lea County NM-Central Lea County NM-Gaines TX-
725 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 724 PM CDT/624 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Humble City, or 10 miles north of Hobbs, moving
north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Humble City, Industrial Airpark and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3309 10306 3296 10306 3296 10301 3275 10307
      3274 10325 3279 10325 3311 10330
TIME...MOT...LOC 0024Z 200DEG 14KT 3287 10318

12
Special weather statement, Jun 27, 6:45 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM MDT Sat Jun 27 2020

NMZ033-280130-
Central Lea County NM-
645 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA AND SOUTHWESTERN
GAINES COUNTIES UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or near Hobbs, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Nadine, Monument and Lea County Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3274 10307 3262 10306 3260 10306 3256 10339
      3275 10340
TIME...MOT...LOC 0045Z 250DEG 9KT 3268 10323

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:04 PM MDTSpecial Weather StatementMAFLea26 min
Jun 27, 6:15 PM MDTSpecial Weather StatementMAFEddy30 min
Jun 27, 6:25 PM MDTSpecial Weather StatementMAFLea35 min
Jun 27, 6:45 PM MDTSpecial Weather StatementMAFLea45 min
Jun 27, 7:45 PM MDTAreal Flood AdvisoryMAFLea2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.